Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 7, NWS El Paso, TX

June 18, 2022Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jun 18, 2022, 1:26 PM MDT for Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2022, 1:26 PM MDT (19:26 UTC)
Expired
Jun 18, 2022, 4:30 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 160 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2022-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2022-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1792 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

058 
WGUS54 KEPZ 181926
FFWEPZ
NMC051-182230-
/O.NEW.KEPZ.FF.W.0007.220618T1926Z-220618T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
126 PM MDT Sat Jun 18 2022

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flash Flood Warning for...
  Northwestern Sierra County in south central New Mexico...

* Until 430 PM MDT.

* At 126 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Additional rainfall amounts up to 0.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Black Fire scar drainage. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, roads, as
           well as other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Chloride.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the  Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Remain alert for flooding even in locations not receiving rain. 
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3343 10793 3345 10767 3324 10767 3328 10782
      3321 10782 3321 10790

FLASH FLOOD...RADAR INDICATED

$$

DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 11:56 AM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 18, 11:56 AM MDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1156 AM MDT Sat Jun 18 2022

...Update for 18Z TAF Cycle...

.AVIATION...18Z TAF CYCLE
Light south flow aloft sustaining a plume of moisture across
western NM today, with scattered showers and thunderstorms
developing mostly west of the Rio Grande this evening. VCTS and
TEMPO TSRA included for TCS/DMN but left out of eastern airfields
due to lower confidence. Skies generally SCT-BKN120, mostly
overcast along AZ/NM state line after 00Z. Winds beginning 120-160
at 08-12KT, shifting to 260-300 at 12-20KT with gusts up to 25
knots after 00Z tonight due to thunderstorm outflow.

&&

.PREV DISCUSSION...403 AM MDT Sat Jun 18 2022...

.SYNOPSIS...
Daily rounds of thunderstorms is expected this weekend through
the end of the work week. An uptick in tstorm activity begins
Monday lasting through Tuesday as anomalous moisture moves into
the area bringing the threat for flash flooding. Moisture will be
on the decrease starting Wednesday and continuing in a downward
trend through the end of the work week as high pressure meanders
over the area pushing out moisture.

&&

.DISCUSSION...
.SHORT TERM...Today and Tonight...
For today we will be sandwiched between an upper level trough to
our west and an upper level ridge to our east. The circulation
around these two systems will begin to draw deep tropical moisture
into the region. For today and tonight that plume of moisture
will be fairly confined to locations around the NM/AZ border. That
is not to say the rest of us won't see any precipitation. Almost
everyone will see at least a slight chance for rain today or
tonight (except for Hudspeth County), but the best chances for
heavier rain will be west of the Rio Grande and really west of the
Continental Divide. There is a potential for heavy rain over
parts of the Black Fire burn scar, while this may begin the
process to extinguish the fire, it will pose a significant risk of
flash flooding due to the burned over vegetation. We will have
quite a spread in precipitable water (PW's) values across the
region with values of 0.80 in Hudspeth County to almost 1.50 along
the NM/AZ border. The higher the PW the more moisture to fuel
thunderstorms. Also the higher PW means more efficient rain makers
with less evaporation as the rain falls to the ground. High
temperatures today will run a little above average east of the Rio
Grande and around 5 degrees below average west of the river.

For tonight, with no super clear triggers for thunderstorms
(nearby trough, front etc), our evening thunderstorms should die
off by midnight. We will see a fair amount of clouds, especially
west of the Rio Grande tonight and our low temperatures Sunday
morning will be well above average.

&&

.LONG TERM...
Troughing over the intermountain west will begin to lift
northeastward Sunday as an amplified, stagnant high pressure will
be found over MO/AR. The Borderland becomes sandwiched in between
these two features bringing a good fetch of moisture over the
area, more specifically over western areas. PW's will rise into
the 1.1 inch range, which is certainly above normal for this time
of year. Tstorms will initiate in the mountains where outflows
will trigger off lowland storms. Safe to say much of the area has
a decent chance to see some rain on Sunday afternoon and evening.

Heading into the early part of the work week, the best moisture
of the period will flow into the area. PW's rise to around 1.2
inches on Monday, which is near record breaking values. Storm
motions still appear to be slow at around 5-10 kts. These storms
will be efficient rain makers with slower speeds. In addition,
with the rainfall expected in the coming days, the antecedent
conditions will only create more of an issue for flash flooding.
On Tuesday, similar conditions will be seen as the stagnant high
pressure continues to flow in monsoonal moisture over the area.
PW's increase to ~1.3 inches which will be another day of near or
record breaking PW's. However, storm motions look a little faster
than the earlier models from today at around 15-20kts. Again,
these will be efficient rain makers and the ground will more than
likely be somewhat saturated by Tuesday which leads to another day
of flash flooding concerns, especially for the Black fire burn
scar.

The stagnant high pressure makes a westward wobble closer to the
Borderland helping to flush out some of this moisture, dropping
PW's to ~1.1 inches on Wednesday. Moisture content will continue
to be on the decrease as high pressure begins to settle over
central TX by Friday. Still enough moisture for afternoon
thunderstorms each day.

&&

.FIRE WEATHER...
We are see signs that some very beneficial rains may be on the
way over the next 4 days. Initially the best chances for rain will
be today and Sunday for locations west of the Rio Grande and
really west of the Continental Divide. There is a potential for
some heavy rain over the Black Fire burn scar over the next 4 days
which could lead to some flash flooding. The better rain chances
will spread out across much of southern New Mexico and far west
Texas on Monday and Tuesday. Again heavy rain will be possible
across the entire region. Min RH's for today and Sunday will range
from 15 to 20 percent east of the river to 30 to 40 percent west
of the river and in area mountains. Min RH's on Monday will be 20%
or higher and 30% or higher on Tuesday for the entire area. For
the middle and end of the coming week, we will see upper level
high pressure begin to nose its way back into the area, which will
lower, but not eliminate our rain chances. Hopefully the surge of
moisture over the next 4 days will be enough to end the threat of
large scale wildfires.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 99  74  96  73 /  10  20  50  60
Sierra Blanca           92  69  91  69 /   0   0  40  40
Las Cruces              98  69  94  68 /  20  30  50  60
Alamogordo              96  69  93  67 /  10  10  50  60
Cloudcroft              73  51  70  50 /  20  20  60  60
Truth or Consequences   93  70  89  68 /  40  50  50  50
Silver City             85  63  82  63 /  70  70  70  50
Deming                  95  67  91  65 /  50  60  50  60
Lordsburg               92  65  89  65 /  60  70  50  30
West El Paso Metro      98  74  95  74 /  10  20  60  60
Dell City               96  68  96  67 /   0   0  40  50
Fort Hancock            99  69  98  70 /   0   0  40  50
Loma Linda              92  68  89  67 /   0  10  50  60
Fabens                 100  72  97  72 /   0  10  50  60
Santa Teresa            96  69  94  69 /  20  30  60  70
White Sands HQ          96  74  93  75 /  20  30  60  70
Jornada Range           95  69  90  68 /  20  30  60  70
Hatch                   96  70  90  68 /  30  40  50  60
Columbus                96  70  92  70 /  40  60  60  60
Orogrande               97  71  94  70 /   0  10  50  60
Mayhill                 83  55  81  54 /  10  10  60  60
Mescalero               83  54  79  53 /  20  20  60  70
Timberon                82  54  79  53 /  10  10  60  60
Winston                 84  59  81  58 /  60  60  60  50
Hillsboro               91  66  87  65 /  50  60  50  50
Spaceport               94  67  89  65 /  30  30  50  60
Lake Roberts            86  56  83  56 /  70  60  70  40
Hurley                  90  62  87  61 /  60  70  60  40
Cliff                   94  52  92  50 /  70  60  60  20
Mule Creek              87  60  84  60 /  70  60  60  10
Faywood                 89  64  86  64 /  60  70  60  50
Animas                  93  64  90  64 /  60  70  50  40
Hachita                 93  65  89  65 /  60  70  50  50
Antelope Wells          91  64  89  65 /  70  70  60  60
Cloverdale              87  62  85  62 /  70  70  60  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

15/37/30
Hazardous weather outlook, Jun 18, 11:09 AM MDT, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1109 AM MDT Sat Jun 18 2022

NMZ409>417-TXZ418>424-191715-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1109 AM MDT Sat Jun 18 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Isolated showers and thunderstorms are expected this afternoon
with the highest chances over area mountains. Gusty outflow winds
and locally heavy rainfall are the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Rain chances will continue area wide Sunday and Monday with deep
moisture overhead. High rain rates will increase the risk of
flash flooding, especially for areas with poor drainage and forest
burn scars. Widespread rain showers are likely Monday night into
Tuesday morning. Arroyos and low water crossings may become
impassable. Gusty outflow winds and small hail will also be
possible around stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather, flooding, or
damage to the National Weather Service by calling 1.800.874.6755.
You can also submit storm reports and photos via social media.

NMZ401>408-191715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-
1109 AM MDT Sat Jun 18 2022

This Hazardous Weather Outlook is for portions of southwest New
Mexico.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms are expected this
afternoon across southwest New Mexico. High rain rates will
increase the risk of flash flooding, especially for areas with
poor drainage and forest burn scars. Arroyos and low water
crossings may become impassable. Gusty outflow winds and small
hail will also be possible around stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Rain chances will continue area wide Sunday and Monday with deep
moisture overhead. High rain rates will increase the risk of
flash flooding, especially for areas with poor drainage and forest
burn scars. Widespread rain showers are likely Monday night into
Tuesday morning. Arroyos and low water crossings may become
impassable. Gusty outflow winds and small hail will also be
possible around stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather, flooding, or
damage to the National Weather Service by calling 1.800.874.6755.
You can also submit storm reports and photos via social media.

Dennhardt

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 1:03 PM MDTFlash Flood WarningEPZSierra3 hr
Jun 18, 1:33 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jun 18, 3:30 PM MDTFlash Flood WarningEPZGrant, Sierra3 hr
Jun 18, 5:10 PM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.